California, 2008

Tornadoes and Flash Flood in California, May 22, 2008

May 22, 2008 · NWS SGX · 6 events in 1 county or zone

A thunderstorm developed near Redlands around 3:30 PM and quickly became severe as it moved south-southwest toward Moreno Valley along the Elsinore Convergence Zone. This storm produced large swaths of hail, flash flooding, and at least four tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$855,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A thunderstorm developed near Redlands around 3:30 PM and quickly became severe as it moved south-southwest toward Moreno Valley along the Elsinore Convergence Zone. This storm produced large swaths of hail, flash flooding, and at least four tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 22, 12:30 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, May 22, 12:30 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU MAY 22 2008

.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER DEEPENED TO NEARLY 5000 FEET THIS AFTERNOON IN RESPONSE
TO THE UPPER LOW PRESSURE SYSTEM MOVING INTO THE AREA FROM THE
NORTHEAST. NORTHWEST TO SOUTHEAST BAND OF SHOWERS AND THUNDERSTORMS
WAS MOVING SOUTH FROM RIVERSIDE COUNTY INTO NORTHERN SAN DIEGO
COUNTY AROUND NOON TODAY. THUNDERSTORMS IN THIS BAND WAS PRODUCING
PEA SIZE HAIL IN SOME PORTIONS OF SOUTHERN RIVERSIDE COUNTY.

UPPER LOW OVER THE GREAT BASIN CONTINUES TO DRIFT WESTWARD AND
SHOULD BE ALONG THE CALIFORNIA COAST OVER THE WEEKEND. MODELS DIFFER
ON WHERE THE LOW WILL END UP WITH THE NAM A LITTLE FURTHER SOUTH
NEAR POINT CONCEPTION WHERE AS THE GFS PLACES THE LOW FURTHER NORTH
NEAR THE BAY AREA. THIS LOW SHOULD DOMINATE THROUGH THE WEEKEND WITH
BELOW SEASONAL TEMPERATURES...SHOWERS AND THUNDERSTORMS ESPECIALLY
FOR THE MOUNTAINS AND SOME SNOW OVER THE HIGHER ELEVATIONS OF THE
MOUNTAINS.

THE GFS INDICATE THE UPPER LOW WILL DRIFT INLAND AND NORTHEAST NEXT
WEEK WITH RISING HEIGHTS ALONG WITH SOME WARMING OVER THE AREA.
TEMPERATURES SHOULD CLIMB BACK TO MORE SEASONAL BY THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION...
222030Z...A LINE OF SHOWERS AND TSTORMS EXTENDING FROM ORANGE COUNTY
TO EL CENTRO WILL CONTINUE TO MOVE SOUTHWEST THIS AFTERNOON AND
DISSIPATE LATER THIS AFTERNOON. TSTORMS CAN PRODUCE SEVERE WEATHER.
THE MARINE LAYER CLOUD DECK WILL BE DISRUPTED AND LOW CLOUDS WILL BE
VARIABLE IN THE COASTAL BASIN WITH CEILINGS BETWEEN 2500-3500 FEET.
COLD AIR ALOFT WILL PRODUCE SOME SHOWERS AND A FEW TSTORMS TONIGHT
AND FRI MORNING ACROSS THE REGION...THEN CHANCES FOR SHOWERS AND
TSTORMS WILL GRADUALLY DECREASE THROUGH SAT.

&&

.MARINE...
222030Z...MIXED SWELL FROM THE SOUTH AND NORTHWEST WILL BRING LARGE
SURF TO THE BEACHES. SURF IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO
8 FEET WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE
SURF WILL DECREASE TONIGHT THROUGH FRI. THE LARGE SWELL HAS CREATED
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH TONIGHT. THE SWELL
WILL GRADUALLY DECREASE TONIGHT. COLD UNSTABLE AIR WILL PRODUCE
ISOLATED TSTORMS OVER THE WATERS MAINLY THIS AFTERNOON THROUGH FRI
MORNING AND THE POSSIBILITY OF WATERSPOUTS...SEE LAXMWSSGX.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

     HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
     ORANGE COUNTY COASTAL AREAS-
     SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
     FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.

     MARINE WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL
     WATERS...LAXMWSSGX

     SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC/FIRE WEATHER...HORTON
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 22, 4:00 AM PST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT THU MAY 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOOON THROUGH SUNDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

* THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...
  ESPECIALLY OVER THE MOUNTAINS.

* SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO
  WILDERNESS AND ON MOUNT SAN JACINTO THIS AFTERNOON AND EVENING.

* HIGH SURF ADVISORY FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS.

* SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
  FOR THE INNER AND OUTER WATERS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

* THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING.

* SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO
  WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING.

* HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS.

* SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY FOR
  THE INNER AND OUTER WATERS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

In the hours before

Local storm report, May 22, 11:15 AM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             MURRIETA                33.56N 117.21W
05/22/2008  E0.75 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            DIME-SIZED HAIL. ONE HALF INCH RAIN.

&&

ML
Local storm report, May 22, 11:31 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      7 NNE MISSION VIEJO     33.71N 117.61W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
            DEBRIS FLOW ON MODJESKA CANYON RD.

&&

SCV
Local storm report, May 22, 11:34 AM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLASH FLOOD      PORTOLA HILLS           33.68N 117.63W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
            FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.

&&

SCV

The radar

The Santa Ana Mts radar (KSOX), 53 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Riverside

When
May 22, 2:55 PM PST to 3:50 PM PST
Where
Riverside County, 3 mi W of Calimesa to 1 mi ESE of March Afb
Measured
0.88 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.000, -117.102

A tornadic thunderstorm left a swath of hail up to several inches deep from north of Moreno Valley to Perris. Snow plows were called out to clear the hail from Interstate 10. While most of the hailstones were pea-size, several reports of marble to nickel size hail were received from Moreno Valley just prior to the tornadoes. The larger hailstones left holes in awnings and stripped leaves from trees.

Flash Flood, Riverside

When
May 22, 3:00 PM PST to 3:40 PM PST
Where
Riverside County, 2.1 mi N of El Casco to 0.92 mi E of Moreno Valley
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
34.010, -117.115

Flash flooding caused serious damage to several residential neighborhoods in rural northeastern Moreno Valley between Moreno Beach Dr and Redlands Blvd. City building and safety inspectors declared one home unsafe to occupy and at least four others damaged near Locust Ave north of State Highway 60. A few miles south at the 29000 Block of Stevens Ave, several more homes were damaged by major flooding. Elsewhere, flash flooding forced the closure of San Timoteo Canyon Rd, Live Oak Canyon Rd, and portions of Alessandro Rd. Fire officials received a total of 28 reports of flooded residences due to the thunderstorm.

Tornado, Riverside

When
May 22, 3:30 PM PST to 3:36 PM PST
Where
Riverside County, 3 mi SSE of March Afb to 2.26 mi ESE of Alessandro
Rating
EF0
Path length
0.89 mi
Path width
20 yd
Reported by
Other Federal Agency
Coordinates
33.840, -117.230

Observations from KRIV indicate that this tornado touched down at 4:30 PM approximately four miles southeast of the March ARB and was on the ground for six minutes. No reports of damage were received and this tornado was rated EF-0 tornado. The exact path of this tornado is not known.

Tornado, Riverside

When
May 22, 3:42 PM PST to 4:03 PM PST
Where
Riverside County, 0.35 mi NW of March Afb to 0.86 mi NW of Alessandro
Rating
EF2
Path length
2.8 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
Other Federal Agency
Coordinates
33.883, -117.255

Observations from KRIV indicate that this tornado touched down on March Field at 4:42 PM, traveled approximately three miles in a west-southwest direction for 21 minutes, and had a max width of 75 yards. As the tornado crossed Interstate 215, a semi-truck was lifted 30 to 40 feet into the air and nine empty BNSF railroad cars were derailed. The driver of the semi had to be extricated using the jaws of life and was hospitalized for over a month due to moderate head injuries. The tornado also damaged the roofs of several homes and a trailer on Kuder Ave. It should be noted that another tornado developed nearby while this tornado was in progress. Based on input from Dr. Kisho Mehta and Tim Marshall, damage to the rail cars was consistent with wind gusts up to 120 mph, or an EF-2 tornado. This is the first EF-2 tornado in California since the new scale was implemented in February 2007, and the first F2 tornado in California since the 1998 Sunnyvale tornado.

Tornado, Riverside

When
May 22, 3:50 PM PST to 3:58 PM PST
Where
Riverside County, 1.23 mi WNW of Val Verde to 1.19 mi NNW of Alessandro
Rating
EF0
Path length
0.96 mi
Path width
20 yd
Reported by
Other Federal Agency
Coordinates
33.874, -117.271

Photos and video of the EF-2 tornado all show a separate tornado occurring in its vicinity at the same time. Based on photographic evidence and eyewitness accounts, this separate tornado would be the third tornado produced by the storm. The exact path is not known, however several videos indicate that this tornado was just west of Interstate 215 in close proximity to the Riverside National Cemetery. No reports of damage were received and this tornado was rated EF-0.

Tornado, Riverside

When
May 22, 4:40 PM PST to 4:45 PM PST
Where
Riverside County, 4.83 mi SW of Alessandro to 5.15 mi SW of Alessandro
Rating
EF0
Path length
0.36 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
33.803, -117.342

A trained weather spotter from the Lake Elsinore area captured video of a tornado between 5:40 5:45 PM. This tornado occurred in an unpopulated area near the Gavilan Hills between Woodcrest and Lake Elsinore, however the exact path is unknown. This was the fourth and final tornado produced by the storm. No reports of damage were received and this tornado was rated EF-0.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyThe tornado archive for California, 2008Warnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103540, 103541, 102640, 102641, 102642, 102643.